Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Tucson, AZ

August 3, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2018, 3:07 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 3:07 PM MST (22:07 UTC)
Expired
Aug 3, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 120 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS55 KTWC 032207
FFWTWC
AZC009-040000-
/O.NEW.KTWC.FF.W.0014.180803T2207Z-180804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
307 PM MST FRI AUG 3 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 500 PM MST.

* At 303 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the frye fire burn scar 
  area on Mount Graham. Up to one inch of rain has already fallen in 
  some spots.  Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the drainages flowing downstream from the upper 
reaches of the Frye burn scar on Mount Graham! The debris flow can 
consist of rock, mud, vegetation and other loose materials.

As thunderstorms continue this afternoon, additional rainfall 
amounts of one inch are possible in the warned area.

This includes the following streams and drainages...Twilight 
Creek...Gibson Creek...Ash Creek...Marijilda Wash...Noon 
Creek...Frye Creek and Jacobson Creek.

This includes the following highways...
 Route 366

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3289 10983 3283 10971 3269 10974 3251 10995
      3264 11000

$$

KD
3 follow-up statements
951 
WGUS75 KTWC 032314
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
414 PM MST FRI AUG 3 2018

AZC009-040000-
/O.CON.KTWC.FF.W.0014.000000T0000Z-180804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
414 PM MST FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...

At 407 PM MST, Doppler radar rainfall estimates and automated rain 
gauges indicated over 1.5 inches of rain fell in the higher 
elevations of the Frye fire burn scar area. Flash flooding will 
continue in the higher elevations and Route 366 will likely be 
impacted over the high country. 

This includes the following streams and drainages...
Frye Creek...Jacobson Creek...Twilight Creek...Gibson
Creek and Marijilda Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3263 10981 3263 10996 3268 10997 3280 10989
      3280 10972 3269 10974

$$

KD
488 
WGUS55 KTWC 032355
FFWTWC
AZC009-040100-
/O.EXT.KTWC.FF.W.0014.000000T0000Z-180804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
455 PM MST FRI AUG 3 2018

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 600 PM MST.

* At 451 PM MST, Doppler radar rainfall estimates and automated rain 
gauges indicated over 1.5 inches of rain fell in the higher 
elevations of the Frye fire burn scar area. Also, radar indicated 
that additional thunderstorms will move over the burn scar 
between 400 PM and 500 PM MST, bringing up to another inch 
of rain to parts of the burn scar area.  Flash flooding 
will continue in the higher elevations and Route 366 will likely be 
impacted over the high country. 

Excessive rainfall over the burn scar will result in debris flow
which can consist of rock, mud, vegetation and other loose materials.

This includes the following streams and drainages...
Frye Creek...Jacobson Creek...Twilight Creek...Gibson
Creek and Marijilda Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3263 10981 3263 10996 3268 10997 3280 10989
      3280 10972 3269 10974

$$

KD
814 
WGUS75 KTWC 040058
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
558 PM MST FRI AUG 3 2018

AZC009-040105-
/O.EXP.KTWC.FF.W.0014.000000T0000Z-180804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
558 PM MST FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 600 PM MST...

Thunderstorms did not produce significant additional rainfall 
between 500 PM and 600 PM MST. Flooding is no longer expected to 
pose a threat, but be aware of possible washouts where water may 
have crossed a road.  

LAT...LON 3263 10981 3263 10996 3268 10997 3280 10989
      3280 10972 3269 10974

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:00 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Fri Aug 3 2018

.SYNOPSIS...Daily rounds of isolated to scattered thunderstorms
can be expected into next week. Some storms will generate heavy rain
and strong winds. Temperatures will remain several degrees above
average for early August.

&&

.DISCUSSION...Upper level ridge axis today extended from off the
southern California coast east into west Texas. Further northeast
there is an upper level trof moving through Colorado/nrn New
Mexico. Overall this has put southern Arizona under light W-NW flow
aloft. Thunderstorm activity this afternoon has been limited to
areas east and south of Tucson and mainly favoring the mountains.
Locally strong wind gusts and heavy rain possible with these
storms.

Both GFS/NAM have a thunderstorm complex later this evening over
northeast Sonora which could send outflows north into Cochise
county where elevated thunderstorms are possible during the
overnight hours.

Mid-level flow turns to the east on Saturday. The combination of
warm mid-level temperatures around -3C to -4C along with below
normal PW values for early August will result in only isolated
thunderstorms along the International border and up in the White
Mountains. Similar story on Sunday. Highs over the weekend will
run 4 to 6 degrees above normal.

Next will see an increase in thunderstorm activity under easterly
flow aloft. Picking a day which will be the first up day is a
little tricky right now. At this time looks like Tuesday will be
that day. Will keep an eye on the tropics as models move a
hurricane well west of the southern tip of Baja. May be close
enough to enhance moisture across northern Mexico. Stay tuned.

High temperatures early next week remaining 3 to 5 degrees above
normal then cool closer to normal to end the week under added
moisture and cloud cover.

&&

.AVIATION...Valid through 05/00Z.
Scattered -TSRA/-SHRA mainly east to south of KTUS into this evening,
decreasing in coverage after sunset. Cloud bases are generally
10k-15k ft AGL. Surface winds remain less than 12 kts following
typical diurnal flow, with the possibility for possible
thunderstorm induced gust to 40 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will favor locations mainly
east to south of Tucson into this weekend. Isolated to scattered
thunderstorms then prevail areawide Monday into next Friday. 20-foot
winds remain terrain driven at less than 15 mph, with slightly
gustier afternoon conditions across the Upper Gila River Valley over
the weekend. Daytime temperatures hit a few to several degrees above
normal through a majority of the forecast.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 2:18 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI AUG 3 2018

AZZ507-513-032200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
218 PM MST FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm just
east of Sierra Vista, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Bisbee, Sierra Vista Southeast, Palominas, Hereford and
Junction Of Highways 80 And 90.

LAT...LON 3151 11029 3164 11014 3148 10989 3133 11009
      3133 11017
TIME...MOT...LOC 2117Z 318DEG 9KT 3153 11018

EC
Special weather statement, Aug 3, 3:03 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
303 PM MST FRI AUG 3 2018

AZZ507-508-512-513-032245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
303 PM MST FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 345 PM MST...

At 302 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Douglas to near Bisbee.
Movement was east at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Douglas, Bisbee, Naco, Bisbee-Douglas Airport and Pirtleville.

LAT...LON 3136 10998 3158 10974 3152 10934 3133 10955
      3134 10994
TIME...MOT...LOC 2202Z 290DEG 10KT 3151 10973 3140 10985

EC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:01 PM MSTFlash Flood WarningTWCPima3 hr
Aug 2, 5:13 PM MSTSpecial Weather StatementTWCPima32 min
Aug 2, 5:19 PM MSTDust Storm AdvisoryTWCPima, Pinal26 min
Aug 2, 5:29 PM MSTFlash Flood WarningTWCPima3 hr
Aug 2, 5:37 PM MSTDust Storm WarningTWCPima, Pinal68 min
Aug 2, 6:37 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 3, 2:18 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 3, 2:45 PM MSTAreal Flood AdvisoryTWCGraham60 min
Aug 3, 3:03 PM MSTSpecial Weather StatementTWCCochise42 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.